×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Watercolor Paint Poisoning

Last updated Feb. 24, 2018

Watercolor Paint Poisoning is the accidental or intentional intake of the compound.


What is Watercolor Paint Poisoning?

  • Watercolor paints have been in use for over centuries. The constituents of watercolor paints have changed over the years. The paints have been used from school-going children to professional artistes
  • Watercolor Paint Poisoning is the accidental or intentional intake of the compound
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Watercolor Paint Poisoning may be also referred to as Swallowing Watercolor Paints and Watercolor Paint Toxicity.

What are the Causes of Watercolor Paint Poisoning?

  • Watercolor Paint Poisoning is caused by the ingestion of watercolor paint
  • The paint may also get into the eye, resulting in eye symptoms
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Watercolor paints may be homemade or bought from a store. The paint ingredients may include pigments (synthetic or obtained from plants), brighteners, binders, plasticizers, fillers, and other additives

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Watercolor Paint Poisoning?

The signs and symptoms of Watercolor Paint Poisoning can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • If the paint gets in the eye, then eye irritation and pain; blurred vision
  • Nausea
  • Vomiting and/or diarrhea
  • Pain affecting the stomach or abdomen

Note: It has been generally observed that the presentation of symptoms occur only following consumption of significant quantities of the substance.

How is First Aid administered for Watercolor Paint Poisoning?

First Aid tips for Watercolor Paint Poisoning:

  • Call 911 or your local emergency help number immediately, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • If exposure of the eye has occurred, then wash thoroughly with copious amounts of water. Any paint on skin may be washed away
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Following an ingestion of the substance, immediately give water or milk to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of the substance from the stomach (irrigation using special solutions)
  • Medically manage symptoms and provide breathing support, if necessary
  • Wash eyes repeatedly and thoroughly (irrigation), to eliminate any remaining compound
  • Administer activated charcoal to avoid absorbance of the substance in the body
  • Administer laxatives for elimination of the substance from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Watercolor Paint Poisoning?

First aid for Watercolor Paint Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Watercolor Paint Poisoning?

  • The prognosis of Watercolor Paint Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. Since, watercolor paints are generally non-toxic, the condition is not very dangerous

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Watercolor Paint Poisoning be Prevented?

Watercolor Paint Poisoning can be prevented by:

  • Always following instructions for usage of any household products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 9, 2017
Last updated: Feb. 24, 2018